Alabama, 2021

Heat in Alabama, August 10, 2021

August 10, 2021 · NWS HUN · 1 event in 1 county or zone

The heat index reached 106 degrees during the afternoon in Madison County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The heat index reached 106 degrees during the afternoon in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 11:00 AM CST, 2 hours earlier.

Area forecast discussion, Aug 10, 11:00 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Huntsville AL
1200 PM CDT Tue Aug 10 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 920 AM CDT Tue Aug 10 2021

Temperatures are warming quickly this morning with most locations
already in the low to mid 80s under sunny skies. Broad low amplitude
ridging features aloft with a shortwave trough to the north across
the Northern Plains. Temperatures will continue to warm today into
the upper 80s to mid 90s with dewpoints in the low to mid 70s. This
will lead to heat indices in the 100-105 degree range for most areas
this afternoon. Locations from Huntsville westward could briefly
touch heat indices of 105 with heat advisories in effect to the west
in Mississippi and west Tennessee. Will forgo a heat advisory at this
time but will continue to monitor the latest temperature and dewpoint
trends throughout the day. With these temperatures and dewpoints,
SBCAPE values will climb to around 3000 J/Kg. However, there is no
real lifting mechanism to speak of with weak flow and broad ridging
aloft. Latest model guidance puts the forecast area in a relative PW
minimum area with values near 2 inches to the north and south. The
latest CAMs, especially the HRRR, do not indicate much more than
isolated coverage at best this afternoon. Additionally, visible
satellite imagery is clear across the area with no cumulus
development so far. Due to these factors, lowered PoPs for the update
to around 20-30%.

.SHORT TERM...(Tonight through Thursday)
Issued at 147 AM CDT Tue Aug 10 2021

A semi-persistence forecast holds through Thursday with hot and
muggy conditions and mainly afternoon thunderstorms. Heat Index
values should remain mainly below Advisory levels, but it will be
close and this may change. Dew points will be in the lower to middle
70s once again with highs back in the lower to middle 90s (expect
upper 80s atop the higher plateaus/mountains). Mainly afternoon and
evening thunderstorm chances will continue, with isolated to
scattered coverage expected at this point. Mesoscale outflow
boundaries may play a role here in later forecast updates during the
next couple of days.

.LONG TERM...(Thursday night through Monday)
Issued at 147 AM CDT Tue Aug 10 2021

A pretty typical summer pattern will persist through the end of the
week, as a Bermuda high helps reinforce a warm and moist airmass over
the Southeast. Daily chances for showers and thunderstorms will
continue through the entire extended period, as several smaller
disturbances move through the area, The weekend forecast becomes a
bit tricky for two reasons. One, a cold front is expected to move
south through the lower OH River Valley, and could aid in generating
more widespread activity Saturday and Sunday. Two, we will now have
our eyes on Potential Tropical Cyclone Six as its track will likely
determine the southward extend of the cold front. Have capped PoPs at
chance through the extended, but could see having to increase them
over the weekend in future forecast updates.

Temperatures will stay fairly close to normal for mid-August, with
highs in the upper 80s/lower 90s each day and lows in the upper
60s/lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Aug 10 2021

VFR conditions currently across the terminals and these conditions are
forecast to continue throughout the TAF cycle. Showers are starting
to develop in the hot and humid summer airmass this afternoon. Expect
these to continue to grow with VCTS at HSV through 00z. Lower
confidence at MSL and have kept the forecast dry there. Dry
conditions are forecast overnight with light winds. Winds will
generally be from the south to southwest throughout the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...17
LONG TERM...25
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 12:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
120 PM CDT Tue Aug 10 2021

ALZ001>010-016-TNZ076-096-097-110930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
120 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms will be possible this afternoon
and early evening. A few stronger storms may produce gusty winds.

Afternoon heat indices will climb up to 100 to 105 degrees along and
west of interstate 65.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms will remain possible through Monday,
especially during the afternoon into the early evening hours. A few
stronger storms may produce gusty winds.

Heat indices will climb above 100 degrees Wednesday through Saturday
afternoons. A heat advisory has been issued for Wednesday and
Thursday afternoons for all of the forecast area except Jackson and
DeKalb counties in Alabama and Franklin County in Tennessee.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Madison

When
August 10, 1:00 PM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index climbed to 106 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978954.